NSAID Use Linked to Increased Risk of Venous Thromboembolism, Study Suggests

NSAID-Use-Linked-to-Increased-Risk-of-Venous-ThromboembolismUsing non-steroidal anti-inflammatory drugs (NSAIDs) can increase the risk of venous thromboembolism, according to a study published in the journal Rheumatology. The results of the study has important implications, considering the fact that NSAIDs are one of the most widely used medications around the world.

Venous thromboembolism is when a blood clot forms in a vein and subsequently breaks off, potentially getting lodged in another crucial blood vessel. Venous thromboembolism includes deep vein thrombosis (DVT), where a blood clot forms in the deep veins of the leg, and pulmonary embolism, a potentially life-threatening condition where the blood clot gets stuck in the lungs.

According to MedicalXpress, much is already known about the adverse effects of NSAIDs. Whether or not they can increase the risk of VTE, however, is uncertain. Lead researcher Patompong Ungprasert of Bassett Medical Centre, New York and colleagues conducted systematic review of previous studies to examine the association between risk of VTE among NSAID users versus non-users.

The meta-analysis looked at six studies, encompassing a total of 21,401 VTE events. Overall, the researchers found a significantly higher risk among NSAID users. Compared to those who did not take NSAIDs, NSAID users had a 1.8-fold increased risk of VTE.

“This is the first systematic review and meta-analysis of published observational studies assessing the risk of VTE among NSAIDs users. There are some limitations, however, such as the fact that all NSAIDs are evaluated as one group in this study but not all individual NSAIDs may increase the risk of VTE.” said Ungprasert, according to Medical Xpress.

“Our results show a statistically significant increased VTE risk among NSAIDs users. Why NSAIDs may increase the risk of VTE is unclear. It is possibly related to COX-2 inhibition leading to thromboxane-prostacyclin imbalance. Physicians should be aware of this association and NSAIDs should be prescribed with caution, especially in patients already at a higher risk of VTE.”

 

 

This entry was posted in Legal News. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.